Colorado, 2020Blizzard and Winter Storm in Colorado, March 19 to 20, 2020
March 19 to 20, 2020 · NWS BOU · 10 events in 10 counties and zones
A powerful storm system brought blizzard conditions to the northeast plains of Colorado. Numerous roads closures were posted east of Interstate 25 and over the Palmer Divide.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful storm system brought blizzard conditions to the northeast plains of Colorado. Numerous roads closures were posted east of Interstate 25 and over the Palmer Divide. Highways closings included portions of eastbound interstates 70 and 76 in eastern Colorado due to strong winds and whiteout conditions. I-70 was also closed westbound into the mountains, due to heavy snow and numerous accidents.
In the Front Range Foothills, storm totals ranged from 12 to 23 inches. Along the urban corridor, south and west of a line from Boulder to Denver International Airport, storm totals ranged form 5 to 11 inches. Across portions of the northeast plains of Colorado, blizzard conditions were observed. Storm totals ranged from 3 to 9 inches. |Peak wind gusts included: 63 mph in Akron, 56 mph in Limon, 51 mph in Fort Morgan and 49 mph in Greeley and at Denver International Airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 19, 3:25 AM MST, 4 hours 35 minutes earlier.
Area forecast discussion, Mar 19, 3:25 AM MST, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
425 AM MDT Thu Mar 19 2020
.SHORT TERM...(Today and tonight)
Issued at 425 AM MDT Thu Mar 19 2020
A strong shortwave trough over northern AZ and NM will lift
northeast and deepen into a closed low over the CO/KS state border
by noon today. At the surface, a closed low over southeastern
Colorado is advecting moisture from the east into the plains in
the form of drizzle/rain and low clouds, as well as pulling in
slightly cooler air from the north. The 700 mb low will be moving
to near the Palmer Divide by mid morning to really crank up the
upslope flow into the Front Range Mountains and Foothills for
heavy snowfall. West of the divide, there has been little snow yet
over the mountains, even though lift has been sufficient. It's
likely the moisture wasn't good enough yet, and in an unfavorable
SW direction. Still expecting the colder surge mid to late
morning, however most models have come more to a consensus of
showing NW surface winds, likely rushing to the surface low over
far eastern CO. This continues to make the snow forecast very
difficult. Also, models have slowed the eastward progression of
the upper low, resulting in slightly warmer temperatures.
Therefore, it seems as we'll see rain and the precipitation type
through most of the morning along the urban corridor and eastern
plains. The one exception in over the Palmer Divide where the
elevation will be high enough for snow. Therefore, have delayed
the start of the urban corridor Winter Storm Warning and eastern
plains Blizzard Warning for 3 hours, until noon when we should see
a transition from rain to snow. Winds will increase through the
day as QG motion becomes strong downward on the backside of the
near stacked system, with gusts up to 50 mph over the plains. As
the cold air filters in and precip turns to snow, the winds will
create hazardous conditions to travel and outdoor activity. Snow
amounts are still expected to be highest along the Front Range
Mountains and Foothills as well as the Palmer Divide and the
Palmer Divide reaching north into the Denver area as Upslope
affects these areas the best. A minimum of snow amounts will be
found over Weld County and far eastern Larimer due to the
downsloping off the Cheyenne Ridge. Warmed the high forecasted
temperature for that area today as well. The snow today will be
quite wet and heavy, with snow-to-liquid ratios less than 10
percent, except perhaps near 10 in the mountains. Roads will
likely be quite slushy, except where we see heavy snowfall rates
of around 2 inches per hour. This will likely occur early to mid
afternoon. Expected snow totals are 3 to 8 inches over the plains
and urban corridor, 8 to 12 inches Palmer Divide, 8 to 18 inches
for the mountains.
Snow will then decrease quickly this evening as most moisture
moves off east and subsidence increases behind the system. Enough
moisture around the area however, and diffluence aloft will
combine with northerly surface winds to keep snow going over the
southern foothills, central mountains and Palmer Divide. Snow
rates will be much lighter however. Temperatures will be dropping,
into the teens to single digits.
.LONG TERM...(Friday through Wednesday)
Issued at 425 AM MDT Thu Mar 19 2020
There is short wave upper ridging over the CWA Friday morning
followed by increasing zonal flow Friday afternoon and night. On
Saturday, there is weak zonal flow aloft. It increases a bit
Saturday night. As far as the synoptic scale energy goes, there is
some weak upward vertical velocity on the QG Omega fields Friday,
then weak downward velocity Friday night, weak upward Saturday,
then benign energy Saturday night. The low level winds will be
east and southeasterly from the divide eastward on Friday. Friday
night's winds will be a normal drainage and downsloping
combination. Weak southeasterly and southerly winds should prevail
Saturday, then a weak drainage, downsloping combo again Saturday
night. There will be fairly decent moisture over much of the CWA
Friday and Friday evening, then some decreasing cloudiness
overnight. On Saturday, there will be some upper level moisture
around with moisture increasing over the mountains by afternoon
into Saturday night. There is a little CAPE over the mountains
Friday afternoon and early evening. There is also a little progged
over the western half of the CWA late day Saturday. The QPF
fields show a bit of measurable snowfall for the mountains,
foothills and adjacent plains Friday and Friday evening. There is
a little over the high mountains overnight Friday and Saturday
morning. There is a bit more progged over the mountains and
southern CWA Saturday afternoon and evening. For pops, will go
with "likely"s or better in the mountains Friday and Friday
evening. Will go with 10-40%s on the Plains Friday and Friday
evening, the 20-30%s Saturday afternoon and evening. Expected
snowfall amounts in the mountains do not significant. For
temperatures, Friday's highs will be close to today's readings.
Saturday's temperatures are 5-9 C warmer than Friday's. For the
later days, Sunday through Wednesday, A broad weak upper trough
moves across Sunday. A jet maximum of strong zonal flow is in
place Sunday night and Monday. By Monday night another weak upper
trough moves across, with some upper riding on Tuesday. There is
more very strong southwesterly flow aloft for the CWA on
Wednesday. Moisture is fairly prevalent through the period,
especially in the mountains.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 425 AM MDT Thu Mar 19 2020
North winds continue to bring drizzle/rain, low clouds and fog
across the area this morning. With a slightly warmer forecast
today, we are now expecting rain to change to a heavy, wet, wind-
driven snow a little later, in the 17Z-19Z timeframe. But when it
does change over, the strong winds will produce blowing and
drifting snow with a quarter mile or less visibility for a good
chunk of the afternoon. Then conditions will slowly improve
through the evening as snow decreases in intensity. Wind gusts to
around 40 knots expected 19Z-00Z.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
Blizzard Warning from 9 AM this morning to 6 AM MDT Friday for
COZ041>046-048>051.
Winter Storm Warning until 6 AM MDT Friday for COZ035-036.
Winter Storm Warning until 6 AM MDT Friday for COZ033-034.
Winter Weather Advisory until 6 AM MDT Friday for COZ031.
Winter Storm Warning from 9 AM this morning to 6 AM MDT Friday
for COZ038>040.
&&
SHORT TERM...Kriederman
LONG TERM....RJK
AVIATION.....Kriederman
Hazardous weather outlook, Mar 19, 3:58 AM MST, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
458 AM MDT Thu Mar 19 2020
COZ030>051-201100-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
458 AM MDT Thu Mar 19 2020
...MODERATE TO HEAVY SNOW ACROSS THE AREA BY NOON WILL CONTINUE
THROUGH EARLY THIS EVENING...
...BLIZZARD CONDITIONS ACROSS THE EASTERN PLAINS...
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
A strong spring storm system will bring heavy snow to the
mountains east of the divide, the foothills and plains.
Precipitation will begin as rain over the plains this morning,
but a strong cold surge should change it over to snow around noon,
and north winds will increase dramatically with gusts to 50 mph
across the plains. This will create hazardous conditions for
traveling and outdoor activities. The wet heavy snow this
afternoon will likely create mostly slush on roads, however some
areas will receive snowfall rates near 2 inches an hour, which
would result in accumulating snow, along with extremely low
visibility. The heaviest snowfall amounts will be found along the
Front Range mountains and foothills, mainly east of the divide,
where 8 to 18 inches will fall. Moderate snow amounts of 3 to 8
inches are expected across the plains with localized areas of
heavy snow, especially the Palmer Divide. Precipitation will
decrease quickly in the evening with cold overnight lows in the
teens to single digits.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Light snow can be expected in the mountains Friday and Friday
evening, Saturday afternoon and evening, Sunday, and Monday
afternoon through Wednesday. Over the plains, there will be a
chance of light snow Friday afternoon, Saturday night, Tuesday
afternoon and evening, then again Wednesday and Wednesday night.
None of these periods of snowfall will likely produce significant
accumulations.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight, however
snowfall reports, as well as wind and visibility reports will be
greatly appreciated.
Winter Storm, Larimer & Boulder Counties Between 6000 & 9000 Feet
- When
- March 19, 8:00 AM MST to March 20, 5:00 AM MST
- Where
- Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.380, -105.410 (the zone’s center; the record gives no point)
Storm totals included: 23 inches, 4 miles northeast of Nederland; 18.5 inches, 3 miles west of Jamestown; 18 inches, 2 miles east of Estes Park; 11.5 inches, 6 miles west of Bellvue.
Winter Storm, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet
- When
- March 19, 8:00 AM MST to March 20, 5:00 AM MST
- Where
- Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.516, -105.413 (the zone’s center; the record gives no point)
Storm totals included: 22.5 inches, 4 miles southeast of Pinecliffe; 22 inches at Aspen Springs; 21 inches near Crescent Village; 17 inches near Genesee; 16 inches, 4 miles south of Brookvale; 15 inches near Evergreen; 14.5 inches near Kittredge; 13.0 inches near Silver Plume; 12 inches near Bergen Park.
Winter Storm, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County
- When
- March 19, 8:00 AM MST to March 20, 5:00 AM MST
- Where
- Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.878, -105.220 (the zone’s center; the record gives no point)
Storm totals included: 9.5 inches near Westminster; 9 inches near Louisville and 4 miles southeast of Rocky Flats; 8.5 inches, 2 miles south-southwest of Boulder; 7 inches in Arvada and Broomfield; 6.5 inches near Lakewood; 6 inches near Wheat Ridge.
Winter Storm, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County
- When
- March 19, 8:00 AM MST to March 20, 5:00 AM MST
- Where
- N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.714, -104.707 (the zone’s center; the record gives no point)
Storm totals included: 11 inches near Centennial; 10 inches, 5 miles south-southeast of Commerce City; 9 inches at the former Stapleton International Airport; 8 inches in Aurora; 6 inches at Denver International Airport as well as near Englewood and Sheridan. At Denver International Airport, a peak wind gust to 49 mph was observed.
Blizzard, Elbert / C & E Douglas Counties Above 6000 Feet
- When
- March 19, 8:00 AM MST to March 20, 5:00 AM MST
- Where
- Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.422, -104.468 (the zone’s center; the record gives no point)
Storm totals included: 11 inches near Ponderosa Park; 10.5 inches near Lone Tree; 9 inches near Castle Rock 8.5 inches near Parker. Peak wind gusts around 40 mph produced extensive blowing and drifting snow, with near zero visibility. Numerous road closures were in place during the storm.
Blizzard, C & S Weld County
- When
- March 19, 8:00 AM MST to March 20, 5:00 AM MST
- Where
- C & S Weld County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.555, -104.392 (the zone’s center; the record gives no point)
Storm totals included: 8.5 inches in Frederick; 6 inches in Erie; 5 inches near Mead with 4 inches near Firestone. Peak wind gusts to 49 mph caused blowing and drifting snow, along with whiteout conditions.
Blizzard, Morgan County
- When
- March 19, 8:00 AM MST to March 20, 5:00 AM MST
- Where
- Morgan County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.263, -103.810 (the zone’s center; the record gives no point)
Storm totals up to 3 inches were measured in Fort Morgan and near Woodrow. Strong wind gusts up to 51 mph caused blowing and drifting snow along with whiteout conditions.
Blizzard, C & E Adams & Arapahoe Counties
- When
- March 19, 8:00 AM MST to March 20, 5:00 AM MST
- Where
- C & E Adams & Arapahoe Counties forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.762, -104.338 (the zone’s center; the record gives no point)
Storm totals up to 4 inches were observed, with wind gusts estimated to 50 mph, which resulted in extensive blowing and drifting snow, along with whiteout conditions.
Blizzard, N & Ne Elbert County Below 6000 Feet / N Lincoln County
- When
- March 19, 8:00 AM MST to March 20, 5:00 AM MST
- Where
- N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.138, -103.825 (the zone’s center; the record gives no point)
The storm system produced 9 inches Agate and peak wind gusts to 56 mph, which resulted in extensive blowing and drifting snow, along with whiteout conditions.
Blizzard, Washington County
- When
- March 19, 8:00 AM MST to March 20, 5:00 AM MST
- Where
- Washington County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.971, -103.201 (the zone’s center; the record gives no point)
The storm system produced up to 4 inches of snowfall. Peak wind gusts ranging from 55 to 63 mph caused blowing and drifting snow along with whiteout conditions.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Iowa, March 19, 20201 death · 1 injured · $85,000 · 1 event
- Tornadoes and Hail in Arkansas, March 19, 20201 injured · $485,000 · EF2 · 12 events
- Winter Weather in South Dakota, March 19, 20201 death · 1 event
- Flash Flooding and Flooding in Ohio, March 19 to 22, 2020$1.2 million · 50 kt wind · 38 events
- Tornadoes and Flash Flooding in Illinois, March 19 to 22, 20201 injured · $436,000 · EF1 · 10 events
- Winter Weather in South Dakota, March 19 to 20, 202011 injured · 15 events
- Tornadoes and Flash Flooding in Oklahoma, March 19 to 22, 2020$145,000 · EF1 · 15 events
- Flash Flooding and Flooding in Missouri, March 19 to 20, 2020$32,000 · 50 kt wind · 67 events
- Hail and High Wind in Nebraska, March 19 to 20, 2020$200,000 · 1.25 in hail · 17 events
- High Wind in Texas, March 19, 202051 kt wind · 18 events
- Hail and Damaging Winds in Texas, March 19, 2020$12,000 · 2.75 in hail · 9 events
- Flash Flood and Flood in Indiana, March 19 to 20, 2020$15,000 · 53 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 881363, 881364, 881367, 881368, 881369, 881371, 881372, 881373, 881374, 882264.